West Virginia, 2003

Damaging Winds in West Virginia, July 9, 2003

July 9, 2003 · NWS RNK · 5 events in 4 counties and zones

Thunderstorms during the afternoon of the 9th produced damaging winds.Thunderstorm winds downed trees 4 miles north of Princeton, across Summers County, in Renick, Athens and Sinks Grove,

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 9th produced damaging winds.Thunderstorm winds downed trees 4 miles north of Princeton, across Summers County, in Renick, Athens and Sinks Grove,

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 8:50 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 8:50 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
950 AM EDT WED JUL 9 2003

SCATTERED SHRA/TS DVLPG OVER WRN FA IN RESPONSE TO APPROACH OF WEAK
H5 S/W.  THESE WILL PROVIDE SOME LEFT OVER BOUNDARIES FOR INITIATION
OF PM CONVECTION.  IN LIGHT OF THIS WILL BE UPDATING FOR INCREASED
POPS THIS AFTN GENERALLY W OF BLUE RIDGE. HIGH DEWPTS IN EAST AND
GOOD HEATING MAY PRODUCE WIDELY SCTD PM CONVECTION...AS PER CURRENT
ZONES.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN/MG
Hazardous weather outlook, Jul 9, 4:25 AM EST, 7 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID WEATHER WILL DOMINATE AGAIN ACROSS THE REGION...
ESPECIALLY EAST OF THE MOUNTAINS WHERE TEMPERATURES WILL BE IN THE
90S...AND HEAT INDICES AROUND 100.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND AN
ISOLATED STORM COULD CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

AFTERNOON THUNDERSTORMS THURSDAY MAY PRODUCE ISOLATED BURSTS OF
STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM
FLOODING.

.SPOTTER INFORMATION STATEMENT...

UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

08

The radar

The Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 9, 12:15 PM EST
Where
Mercer County, 4 mi N of Princeton
Measured
65 kt (75 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.417, -81.017

Thunderstorm Wind, Summers

When
July 9, 12:20 PM EST to 12:45 PM EST
Where
Summers County, Countywide
Measured
65 kt (75 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.417, -81.100

Thunderstorm Wind, Monroe

When
July 9, 12:35 PM EST
Where
Monroe County, Sinks Grove
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.983, -80.367

Thunderstorm Wind, Greenbrier

When
July 9, 12:40 PM EST
Where
Greenbrier County, Renick
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.667, -80.833

Thunderstorm Wind, Mercer

When
July 9, 1:00 PM EST
Where
Mercer County, Athens
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -80.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379655, 5378143, 5378145, 5378144, 5378146.